Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Salt Lake City, UT

August 22, 2018Duchesne County, Wasatch County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2018, 11:02 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 11:02 PM MDT (05:02 UTC)
Expired
Aug 23, 2018, 3:00 AM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Duchesne County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 182 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS55 KSLC 230502
FFWSLC
UTC013-051-230900-
/O.NEW.KSLC.FF.W.0067.180823T0502Z-180823T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1102 PM MDT WED AUG 22 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Wasatch County in northern Utah...
  West central Duchesne County in northern Utah...

* Until 300 AM MDT
    
* At 1059 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dollar Ridge Burn Scar. This scar has already 
  produced a debris flow earlier today, and additional rainfall is 
  imminent.

* Radar rainfall estimates over the northern aspect of the scar 
  indicate that up to an inch has fallen. Additional heavy rainfall 
  will arrive within the hour.

* This debris flow is expected to impact SR40 to the west of 
  Fruitland, Utah.

* Flash flooding will remain over mainly rural areas of southeastern 
  Wasatch and west central Duchesne Counties.

LAT...LON 4021 11087 4016 11068 4002 11084 4000 11106
      4021 11101

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:17 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 22, 9:17 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
917 PM MDT Wed Aug 22 2018

.SYNOPSIS...A disturbance will cross the northern Intermountain
Region through Thursday morning. High pressure will build into the
area for the remainder of the week.

&&

.DISCUSSION...An upper low spinning over the northern Rockies
this evening along with an attendant upper jet stretching from
northwest Utah into northwest Wyoming provided ample forcing this
for severe convection across northern Utah this afternoon. This
activity has been gradually weakening in intensity over the past
couple of hours as it drifts south, but continues to pose a heavy
rain threat for portions of central Utah, particularly areas which
have recently burned. Have been updating to gradually clear both
the Severe Thunderstorm and Flash Flood Watches from areas where
the threat has diminished, and will update to clean up PoPs/Wx in
the grids. Otherwise subsidence in the wake of the departing upper
low coupled with a drier westerly flow should allow for a dry end
of the work week across the forecast area.

&&

.AVIATION...Southerly winds and VFR conditions will prevail at
KSLC through the remainder of the evening and overnight hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ010-517.

WY...None.

&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 4:32 AM MDT, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Aug 22 2018

UTZ001>016-019>021-517-518-WYZ021-231300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
432 AM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes, as well as in urban areas.

Some storms especially across northern Utah and southwest Wyoming
may be severe with strong winds and large hail.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 22, 6:27 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
627 PM MDT WED AUG 22 2018

UTZ003>005-008-230100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
627 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...SOUTH
CENTRAL SALT LAKE...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE
COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Ophir to 7
miles southwest of Cedar Fort to 9 miles northeast of Vernon...and
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Orem, Lehi, Draper, Riverton, Pleasant Grove, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Bluffdale, Cedar Fort,
Vineyard, Saratoga Springs, Highland, Cedar Hills, Fairfield and Mt
Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4054 11162 4034 11162 4021 11166 4018 11229
      4027 11224 4047 11220
TIME...MOT...LOC 0027Z 250DEG 31KT 4041 11218 4028 11223 4017 11229

DSB/MPS
Special weather statement, Aug 22, 6:41 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
641 PM MDT WED AUG 22 2018

UTZ003-004-006-008>010-230115-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-Salt Lake and Tooele Valleys UT-
641 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...
SOUTHEASTERN SALT LAKE...SOUTHWESTERN SUMMIT AND NORTH CENTRAL UTAH
COUNTIES UNTIL 715 PM MDT...

At 640 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 7 miles east of Granite, or 9 miles east of
Sandy...moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Sandy, Park City, Heber City, Cottonwood Heights, Holladay, Heber,
Alpine, Summit Park, Kamas, Oakley, Francis, Daniel, South
Snyderville Basin, Granite, Samak, Timber Lakes, Little Cottonwood
Creek Valley, North Snyderville Basin, Highland and Cedar Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4039 11174 4065 11183 4081 11127 4044 11114
TIME...MOT...LOC 0040Z 254DEG 49KT 4056 11167

NC
Special weather statement, Aug 22, 7:06 PM MDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT WED AUG 22 2018

UTZ003>005-015-230130-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
706 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 730 PM MDT...

At 705 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Vernon, or 24 miles southeast of
Dugway...moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Genola, Eureka and
Lofgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.

LAT...LON 3993 11243 4012 11243 4021 11221 4028 11185
      3997 11180
TIME...MOT...LOC 0105Z 237DEG 39KT 3997 11245

DSB/MPS
Special weather statement, Aug 22, 7:14 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
714 PM MDT WED AUG 22 2018

UTZ004-006-008>010-230145-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-
714 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 745 PM MDT...

At 714 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Orem, or near Provo...moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Provo, Orem, Pleasant Grove, Springville, American Fork, Lindon,
Vineyard, Lake Shore, Palmyra, Timber Lakes, Cedar Hills, Wallsburg,
Deer Creek State Park, Mt Timpanogos and Sundance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4011 11182 4028 11185 4042 11173 4046 11120
      4029 11113 4022 11156
TIME...MOT...LOC 0114Z 260DEG 34KT 4032 11166

DSB/MPS
Special weather statement, Aug 22, 7:30 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018

UTZ001-002-007-230200-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
730 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CACHE AND NORTHEASTERN
BOX ELDER COUNTIES UNTIL 800 PM MDT...

At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Peter, or 7 miles northwest of Logan...
moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Providence, Hyde Park, Richmond, River Heights,
Mendon, Newton, Amalga, Fielding, Deweyville and Collinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4168 11209 4192 11214 4198 11187 4199 11165
      4173 11155
TIME...MOT...LOC 0130Z 251DEG 38KT 4178 11197

NC
Special weather statement, Aug 22, 7:30 PM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018

UTZ003>005-015-230200-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
730 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 800 PM MDT...

At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southeast of Vernon, or 29 miles
southeast of Dugway...moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Eureka and
Lofgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.

LAT...LON 3991 11232 3990 11264 4008 11266 4028 11185
      4011 11182 3997 11199
TIME...MOT...LOC 0130Z 243DEG 40KT 4001 11230

DSB/MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSpecial Weather StatementSLCSummit45 min
Aug 22, 6:02 PM MDTFlash Flood WarningSLCSummit3 hr
Aug 22, 6:27 PM MDTSpecial Weather StatementSLCSalt Lake33 min
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningSLCUtah36 min
Aug 22, 6:41 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 22, 7:06 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 22, 7:14 PM MDTSpecial Weather StatementSLCWasatch31 min
Aug 22, 7:30 PM MDTSpecial Weather StatementSLCUtah30 min
Aug 22, 8:11 PM MDTFlash Flood WarningSLCDuchesne, Wasatch3 hr
Aug 22, 9:09 PM MDTFlash Flood WarningSLCUtah, Wasatch3 hr
Aug 22, 11:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 23, 12:00 AM MDTSpecial Weather StatementSLCSanpete45 min
Aug 23, 12:08 AM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah45 min
Aug 23, 1:00 PM MDTSpecial Weather StatementSLCKane30 min
Aug 23, 1:13 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.